YOU-HERN AHN, M.D.; JOEL M. GOLDMAN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Recently, several studies have found a high incidence of adverse reactions to treatment with high-dose intravenous trimethoprim-sulfamethoxazole in patients with pneumocystis pneumonia associated with the acquired immunodeficiency syndrome (1-3). However, it is not generally appreciated that hyponatremia can be associated with the large volumes of fluid required with trimethoprim-sulfamethoxazole treatment. We recently saw such a case and suggest caution in the use of intravenous, high-dose treatment with this combination.
A 42-year-old homosexual man with the acquired immunodeficiency syndrome was hospitalized with bilateral Pneumocystis carinii pneumonia and oral candidiasis. High-dose trimethoprim-sulfamethoxazole treatment, 20 mg/kg/ body weight · d,
AHN Y, GOLDMAN JM. Trimethoprim-Sulfamethoxazole and Hyponatremia. Ann Intern Med. 1985;103:161–162. doi: https://doi.org/10.7326/0003-4819-103-1-161_3
Download citation file:
Published: Ann Intern Med. 1985;103(1):161-162.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use